A Significant Drug–Drug Interaction Detected Through Corneal Examination: Resolution of Cornea Verticillata While Using Amiodarone


    loading  Checking for direct PDF access through Ovid

Abstract

Purpose:To describe a patient with resolution of cornea verticillata while still using amiodarone as a result of a drug interaction lowering serum levels of amiodarone.Methods:An 83-year-old retired physician with long-standing cornea verticillata was noted to have complete resolution of cornea verticillata on a routine follow-up eye examination. The patient reported complete compliance with using amiodarone daily, with no recent changes in dosage or formulation. Despite this, he reported a recent increase in the frequency of palpitations. He had recently started rifampin for treatment of tuberculosis.Results:Serum amiodarone and desethylamiodarone levels were obtained and found to be below therapeutic range. After rifampin was discontinued, serum amiodarone and desethylamiodarone levels increased to a therapeutic range and cornea verticillata returned after 4 months.Conclusions:In patients currently using amiodarone, clearing of cornea verticillata should alert the ophthalmologists to the possibility of decreased serum amiodarone levels.

    loading  Loading Related Articles